Indiana, 2003

Tornado and Damaging Wind in Indiana, July 9, 2003

July 9, 2003 · NWS IWX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 1:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST WED JUL 9 2003

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS INTO NORTHWEST
INDIANA WILL REACH SBN BETWEEN 19Z AND 20Z AND FORT WAYNE A COUPLE
OF HOURS LATER.  A SECOND ROUND OF THUNDERSTORMS WILL BE LIKELY
TONIGHT AS A MID LEVEL DISTURBANCE SLIDES ACROSS LOWER GREAT LAKES
REGION AND FRONTAL BOUNDARY LIFTS NORTH.  WITH HIGH RELATIVE
HUMIDITIES IN BOUNDARY LAYER THROUGH 850 MB...WILL AGAIN SEE MVFR
VISIBILITIES AND CEILINGS.

BARJENBRUCH

PREVIOUS DISCUSSIONS...
PUBLIC FORECAST DISCUSSION FOR 3 AM EST ISSUANCE...
SFC FRONT WAS STILL HOLDING BACK OVER N IL...FAR N INDIANA AND SW MI
AS OUTFLOW BOUNDARY ASSOCIATED WITH CONVECTION HAD PUSHED FARTHER
SOUTH. NEXT COMPLEX OVER CENTRAL IL WAS MOVING ESE WITH THE HEAVIER
PCPN NEAR SPI AT 04Z. PROFILER WINDS WERE BACKING AT WOLCOTT WITH
850 MB WINDS...HINTING THAT SUBSEQUENT CONVECTION MAY DEVELOP
FARTHER NORTH ALONG FRONT OVER FAVORED AREA OF LOW LEVEL
CONVERGENCE. NGM/ETA HANDLING MCS OVER NW BETTER THAN ETA...SO
ALTHOUGH CONFIDENCE IN MODELS IS LOW...WILL TEND TO FOLLOW NGM/ETA
AS THESE MODELS BRING STORMS BACK INTO THE AREA THIS EVENING.
THEREFORE...WILL EXTEND FLOOD WATCH OVER SOUTHERN COUNTIES THROUGH
TONIGHT...MAINLY ALONG AND SOUTH OF A LINE FROM WINAMAC TO FWA TO
OTTAWA. WILL CANCEL NORTHERN AREA AS FLOODING POTENTIAL IN THE NORTH
IS MUCH LESS. ETA AND GFS BRING FRONT THROUGH THURSDAY NIGHT AS THE
LOW TRACKS ACROSS LOWER MI. WILL FINALLY END THE RAIN BY FRIDAY
MORNING AS COOLER AND DRIER AIR SPREADS INTO THE AREA.

.IWX...
IN...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES INZ013...INZ015...
INZ017>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ015>016...
OHZ024>025.

SKIP/RES
Hazardous weather outlook, Jul 9, 5:20 AM EST, 9 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN INDIANA SOUTHWEST OF A LINE FROM MICHIGAN CITY
TO PORTLAND. DAMAGING WINDS ARE THE GREATEST THREAT.

HEAVY RAINFALL IS ALSO POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON
AND TONIGHT. HOWEVER...THE GREATEST THREAT FROM FLOODING IS SOUTH OF
A LINE FROM WINAMAC TO FORT WAYNE TO OTTAWA. IN THIS AREA...RIVERS
AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS AND ANY ADDITIONAL
HEAVY RAINFALL WILL CAUSE MORE FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS A COLD
FROM MOVES EAST. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY. THE SEVERE
POTENTIAL ON SUNDAY IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 9, 2:50 PM EST
Where
Cass County, 4 mi W of Logansport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.433

Law enforcement reported trees down west of Logansport.

Tornado, White

When
July 9, 4:25 PM EST
Where
White County, 5 mi E of Monticello
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.650

Emergency management reported a brief tornado touchdown 5 miles east of Monticello. Several witnesses said the tornado damaged some trees as it was on the ground for a few seconds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372623, 5372624.